Colorado, 2017Damaging Winds in Colorado, July 3, 2017
July 3, 2017 · NWS GLD · 2 events in 1 county or zone
Wind gusts up to 69 MPH were reported from an eastward moving thunderstorm in Kit Carson County. The strongest wind gust was measured in Burlington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts up to 69 MPH were reported from an eastward moving thunderstorm in Kit Carson County. The strongest wind gust was measured in Burlington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 4:26 PM MST, 54 minutes earlier.
Area forecast discussion, Jul 3, 4:26 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
526 PM MDT Mon Jul 3 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 128 PM MDT Mon Jul 3 2017
Another weather disturbance embedded within northwest flow aloft is
forecast to emerge over the northeastern plains of Colorado
including Yuma south through Kit Carson counties. Isolated showers
and thunderstorms are initially expected with a gradual increase
in coverage and possible intensity this evening as it moves east
across the area. Another possibility is similar to last night with
showers/thunderstorms moving southeast from central Nebraska.
HRRR suggesting wind gusts in the 50 to 60 mph range so for now
have added gusty winds to the grids. Precipitation should be out
of the area shortly after midnight. Low temperatures in the mid
50s to mid 60s.
For Tuesday am expecting plenty of sunshine by mid to late morning.
Models suggesting another weather disturbance moving into the
western 2/3 of the area a little sooner compared to the past few
days with a few thunderstorms possible generally from McCook to
Tribune/Leoti and points west by 00z Wednesday. Afternoon
temperatures expected to reach the upper 80s to low 90s.
.LONG TERM...(Tuesday night through Monday)
Issued at 128 PM MDT Mon Jul 3 2017
Shower and thunderstorm chances continue into Tuesday night from the
afternoon as a weak shortwave moves east of the region. Height rises
to the west should hinder convection, but cannot rule out a few
thunderstorms. Severe weather will be possible generally north of
Interstate 70 with large hail and damaging winds as the main
threats.
An upper ridge over the western CONUS expands north and east on
Wednesday and Thursday, keeping the area under north northwest flow
aloft. High pressure dominates the pattern, resulting in dry
conditions during this timeframe. However, guidance has introduced a
quick shot at precipitation Thursday night into Friday as a
disturbance rotates around the eastern edge of the high pressure.
A backdoor cold front approaches the High Plains on Friday, stalling
across the region for the weekend. Meanwhile, the ridge to the west
flattens/regresses and the area is placed under northwest flow
aloft, allowing disturbances to work their way across the region.
This setup enables patchy shower and thunderstorm chances to return
to the forecast through the end of the period. It's a bit too soon
to tell the timing and location of the waves passing through the
eastern periphery of the ridge, so will have to monitor in the
coming days and refine the forecast.
High temperatures will be in the upper 80s to upper 90s throughout
the period. However, a few locations along the Nebraska border could
see temperatures near 100 degrees on Thursday. Low temperatures will
be in the upper 50s to upper 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 526 PM MDT Mon Jul 3 2017
VFR conditions should prevail at KGLD and KMCK terminals, and
prevailing winds should remain below 12kt through the TAF period.
Thunderstorm activity over eastern Colorado is expected to impact
KGLD, with less confidence at KMCK. Temporary restrictions to vis
3-6sm, gusty winds, and possibly hail could accompany this
activity. Current guidance favors this activity decreasing in
coverage near KGLD and sliding south-southeast with less coverage
in SW Nebraska. Adjustments were made to reflect these trends.
Some guidance is showing potential for stratus/fog in north
central Kansas by 12Z, but even if this were to occur it is shown
to remain well southeast of both terminals where better low level
moisture should linger.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...JBH
AVIATION...DR
Hazardous weather outlook, Jul 3, 12:32 PM MST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
132 PM MDT Mon Jul 3 2017
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041945-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
132 PM MDT Mon Jul 3 2017 /232 PM CDT Mon Jul 3 2017/
This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Strong to severe thunderstorms are possible late this afternoon in
far eastern Colorado spreading east across the remainder of the Tri-
State area during the evening through about midnight. Damaging
outflow winds to 70 mph will be the primary threat along with hail
to around an inch in diameter and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Strong to severe thunderstorms are possible on Tuesday generally for
areas north of Interstate 70. Large hail and damaging winds will be
the main threats.
Strong to severe thunderstorms are possible on Friday on into the
upcoming weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed from 5 PM MDT (6 PM CDT) through
midnight MDT (1 AM CDT).
In the hours before
Special weather statement, Jul 3, 3:11 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
411 PM MDT MON JUL 3 2017
COZ091-032300-
Kit Carson County CO-
411 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 500 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Seibert, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stratton.
This includes Interstate 70 in Colorado between mile markers 417 and
420.
LAT...LON 3940 10299 3957 10293 3952 10250 3926 10259
TIME...MOT...LOC 2211Z 285DEG 13KT 3947 10287
Lockhart
Special weather statement, Jul 3, 3:28 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
428 PM MDT MON JUL 3 2017
COZ090-032315-
Yuma County CO-
428 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 515 PM
MDT...
At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crook to near Lone Star to near Platner.
Movement was southeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Yuma, Eckley, Joes, Abarr, Heartstrong and Clarkville.
LAT...LON 4044 10233 3990 10236 3959 10266 3977 10280
4044 10278
TIME...MOT...LOC 2228Z 322DEG 36KT 4084 10283 4038 10285 4019 10304
LockhartSpecial weather statement, Jul 3, 3:45 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
445 PM MDT MON JUL 3 2017
COZ091-092-032345-
Kit Carson County CO-Cheyenne County CO-
445 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHWESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 545 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Boyero, or 24 miles south of Flagler, moving southeast
at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
LAT...LON 3869 10317 3869 10316 3913 10316 3921 10315
3893 10260 3873 10267 3861 10280 3861 10317
TIME...MOT...LOC 2245Z 315DEG 19KT 3895 10315
LockhartSpecial weather statement, Jul 3, 4:10 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
510 PM MDT MON JUL 3 2017
COZ090>092-040000-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
510 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...YUMA COUNTY IN NORTHEASTERN COLORADO AND KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM MDT...
At 510 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Highland Center to 9
miles northeast of Cope to 12 miles south of Flagler. Movement was
southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Burlington, Yuma, Wray, Stratton, Flagler, Seibert and Bonny
Reservoir.
This includes the following highways...
Interstate 70 in Colorado between mile markers 390 and 435.
Highway 385 between mile markers 192 and 269.
LAT...LON 4043 10205 3973 10206 3889 10251 3922 10316
3956 10315 3957 10280 4044 10278
TIME...MOT...LOC 2310Z 305DEG 29KT 4042 10246 3974 10270 3913 10299
LockhartSpecial weather statement, Jul 3, 5:00 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
600 PM MDT MON JUL 3 2017
COZ090>092-KSZ001-013-NEZ079-040100-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Sherman KS-
Cheyenne KS-Dundy NE-
600 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...YUMA COUNTY IN NORTHEASTERN COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...WESTERN CHEYENNE...
NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS AND WESTERN
DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 700 PM MDT/800 PM
CDT/...
At 600 PM MDT/700 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles southwest of Lamar
to 13 miles north of Bonny Reservoir to 4 miles northwest of Bethune
to 14 miles northeast of Kit Carson. Movement was southeast at 25
mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Burlington, Wray, St. Francis, Cheyenne Wells, Stratton, Seibert and
Kanorado.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 7.
Interstate 70 in Colorado between mile markers 404 and 450.
Highway 385 between mile markers 142 and 269.
LAT...LON 4044 10205 4035 10205 4035 10182 4024 10160
3956 10176 3913 10205 3862 10206 3862 10208
3891 10302 3949 10284 3998 10262 4044 10235
TIME...MOT...LOC 0000Z 311DEG 22KT 4037 10210 3980 10225 3934 10249
3892 10264
LockhartLocal storm report, Jul 3, 5:06 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT MON JUL 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HEAVY RAIN FLAGLER 39.29N 103.07W
07/03/2017 M0.90 INCH KIT CARSON CO TRAINED SPOTTER
SPOTTER REPORTED 0.9 INCHES OF RAIN IN THE PAST HOUR.
&&
SMEThunderstorm Wind, Kit Carson
- When
- July 3, 5:20 PM MST
- Where
- Kit Carson County, 6.74 mi NW of Burlington Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.386, -102.373
Wind gusts up to 60 MPH were estimated from the storm.
Thunderstorm Wind, Kit Carson
- When
- July 3, 5:29 PM MST
- Where
- Kit Carson County, 0.75 mi ENE of Burlington
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.304, -102.257
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Hail in Texas, July 3 to 4, 20172 deaths · 3 injured · $1.1 million · 1 in hail · 9 events
- Lightning Strike in Texas, July 3, 20171 death · 1 event
- Tornado and Damaging Wind in Arkansas, July 3, 2017$752,000 · EF1 · 2 events
- Flash Flood and Hail in Oklahoma, July 3 to 4, 2017$27,000 · 1 in hail · 41 events
- Damaging Winds in Mississippi, July 3, 2017$80,000 · 50 kt wind · 3 events
- Damaging Wind and Lightning Strike in Florida, July 3, 20173 injured · $20,000 · 2 events
- Damaging Winds in Alabama, July 3, 20173 injured · $3,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 3, 2017$26,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 3, 20172.5 in hail · 19 events
- Flooding and Damaging Winds in Tennessee, July 3, 2017$17,000 · 55 kt wind · 5 events
- Hail and Damaging Wind in Nebraska, July 3 to 4, 20171.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, July 3 to 8, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713333, 713334.